Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Apr 30, 1996, 1:48 PM EDT for Susquehanna County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 1996, 1:48 PM EDT (17:48 UTC)
- Expired
- Apr 30, 1996, 2:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALB), launched 12:00Z, 5.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 301749 SVRBGM PAC115-301845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 148 PM EDT TUE APR 30 1996 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN NORTHEAST PENNSYLVANIA ...SUSQUEHANNA COUNTY A LINE OF THUNDERSTORMS WITH STRONG WINDS AND VERY HEAVY RAIN IS MOVING INTO WESTER SUSQUEHANNA COUNTY. THE STORMS WILL REACH MONTROSE AROUND 200 PM...NEW MILFORD BY 210 PM AND SUSQUEHANNA AROUND 225 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:43 PM EDT, 5 minutes earlier.
Area forecast discussion, Apr 30, 1:43 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 140 PM EDT TUE APR 30 1996 WILL LEAN TWDS THE FASTER NGM BASED ON 2NDRY SFC TROF PSN ACRS THE CNTRL GTLAKES. CHC POPS FOR RW/PSBL TRW WED AFTN AND EVNG. UPSTREAM TEMPS OVR THE OH VLY ARE FAIRLY COOL AND TEMPS FOR WED WILL BE A BLEND OF FWC AND COOLER FAN GUIDANCE. WITH CYCLONIC FLOW ALOFT WILL PRBLY HAVE TO KEEP SOME MENTION OF SCT RW- INTO THU. FFA UP FOR ALB ZONES THIS EVNG. SINCE WARNINGS IN EFFECT ACRS WRN ZONES SUGGEST KEEPING THE WATCH INTO THE EVNG HERE ALSO...AND ALSO ACRS NE PA. GOTTA RUN... .BGM...FLOOD WATCH FOR TDA FOR CNY AND NE PA BRADY
In the hours before
Special weather statement, Apr 30, 10:54 AM EDT, 2 hours 54 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-302050- SPECIAL WEATHER STATEMENT - STRONG WINDS NATIONAL WEATHER SERVICE BINGHAMTON NY 1052 AM EDT TUE APR 30 1996 ...STRONG WINDS ARE LIKELY ACROSS THE HIGHER ELEVATIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... STRONG SOUTHERLY WINDS ARE DEVELOPING ACROSS THE HIGHER ELEVATIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA IN ADVANCE OF A COLD FRONT. A REPORT FROM BRADFORD COUNTY INDICATED WIND GUSTS OF 50 MPH AT AN ELEVATION OF 1400 FT. SUSTAINED WINDS AT OTHER ELEVATED SITES ACROSS CENTRAL NEW YORK AND THE NORTHERN TIER OF PENNSYLVANIA WERE AVERAGING BETWEEN 20 AND 30 MPH. THE STRONGEST SUSTAINED WINDS OF 25 TO 35 MPH SHOULD REMAIN CONFINED TO THE HILLTOPS. HOWEVER...VALLEYS WHICH ARE ORIENTED NORTH TO SOUTH...AND THE FINGER LAKES...MAY EXPERIENCE WIND GUSTS OF 30 TO 40 MPH. IN ADDITION...ANY THUNDERSTORMS WHICH DEVELOP TODAY WILL HAVE THEb POTENTIAL TO PRODUCE STRONG AND GUSTY WINDS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS. BRADY
Special weather statement, Apr 30, 11:53 AM EDT, 1 hour 55 minutes before
NYZ056-024-045-044-057-046-023-055-025-017-036-009-037-018-016-062- PAZ038-044-047-048-039-040-043-302200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1151 AM EDT TUE APR 30 1996 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 600 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHEMUNG NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... SCHUYLER NY... TIOGA NY... TOMPKINS NY... S. CAYUGA NY... MADISON NY... N. ONEIDA NY... S. ONEIDA NY... ONONDAGA NY... SENECA NY... SULLIVAN NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT. MORFORD
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.